Alert archive / Maine / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 57, NWS Gray, ME
NWS Gray, ME issued this severe thunderstorm warning at Aug 5, 2002, 8:44 PM EDT for York County, Maine. It was in force for 61 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 5, 2002, 8:44 PM EDT (00:44 UTC)
- Expired
- Aug 5, 2002, 9:45 PM EDT
- In force
- 61 min
- Issued by
- NWS Gray, ME
- Area
- Counties, with a storm outline in the text
County York County, ME
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 5, 8:58 PM EDT | Thunderstorm Wind 50 E | Biddeford, ME |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Gray, ME (KGYX), launched 00:00Z, 0.7 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 596 J/kg
- Mixed-layer CIN
- -62 J/kg
- Mixed-layer LCL
- 1406 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- -92 m²/s²
- 0-3 km storm-relative helicity
- -26 m²/s²
- Significant tornado parameter
- -0.1
- Supercell composite
- -2.3
The text
As transmitted, in the capitals the NWS used until 2016.
182 WUUS51 KGYX 060044 SVRGYX MEC031-060145- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAY ME 844 PM EDT MON AUG 5 2002 THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL YORK COUNTY IN SOUTHWEST MAINE THIS INCLUDES THE CITIES OF...SANFORD...BIDDEFORD...ALFRED * UNTIL 945 PM EDT * AT 835 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER SPRINGVALE...OR ABOUT 4 MILES NORTHWEST OF SANFORD...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... 3 MILES NORTH OF KENNEBUNK AT 905 PM EDT 4 MILES NORTH OF KENNEBUNKPORT...5 MILES SOUTH OF BIDDEFORD...6 MILES SOUTH OF SACO AT 915 PM EDT REPORT WIND DAMAGE OR LARGE HAIL TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN GRAY MAINE. LAT...LON 4357 7083 4340 7089 4320 7005 4346 6996
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 1:40 PM EDT, 7 hours 4 minutes earlier.
Area forecast discussion, Aug 5, 1:40 PM EDT, 7 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAY ME 140 PM EDT MON AUG 5 2002 ZONES... STRONG COLD FRONT WILL CROSS THE AREA AND MOVE OFF THE COAST EARLY TONIGHT. SHOWERS AND THUNDERSTORMS /POSSIBLY STRONG OR SEVERE/ AHEAD OF THE FRONT...AND A FEW LINGERING SHOWERS BEHIND IT /ESPECIALLY OVER THE MOUNTAINS/. COOLER AND LESS HUMID WEATHER MOVES IN FOR THE NEXT FEW DAYS. INSTABILITY CLOUDS AND SPRINKLES OR SHOWERS POSSIBLE IN THE HIGHER TERRAIN. USING FWC/MAV POPS AND TEMPS /OR A COMPROMISE BETWEEN THE OCCASIONALLY COOLER MAV TEMPS/ IN THE SHORT RANGE AND MEX POPS AND TEMPS IN THE LONG RANGE WITH SOME ADJUSTMENTS. CWF... MINIMAL SCA STILL UP FOR WINDS AND SEAS. FCSTID = 2 .GYX... ME...SCA. NH...SCA. SJC
In the hours before
Special weather statement, Aug 5, 3:38 PM EDT, 5 hours 6 minutes before
MEZ020-021-025>027-052030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 338 PM EDT MON AUG 5 2002 ...STRONG THUNDERSTORMS DEVELOPING OVER CENTRAL MAINE THIS AFTERNOON... WEATHER RADAR SHOWED STRONG THUNDERSTORMS DEVELOPING OVER KENNEBEC AND ANDROSCOGGIN COUNTIES AT 330 PM. THESE THUNDERSTORMS WERE MOVING TO THE EAST AT 20 MPH AND WILL MOVE ACROSS KENNEBEC...ANDROSCOGGIN...SAGADAHOC...KNOX AND LINCOLN COUNTIES THROUGH 430 PM. THUNDERSTORMS WILL BE ACCOMPANIED BY HEAVY RAIN AND FREQUENT LIGHTNING. WIND GUSTS UP TO 40 MPH AND HAIL ARE ALSO POSSIBLE. SEEK SAFE SHELTER IF THREATENING WEATHER APPROACHES. SJC
Special weather statement, Aug 5, 7:07 PM EDT, 1 hour 37 minutes before
MEZ007>009-012>014-018>021-023>028-NHZ001>010-013-014-060200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 707 PM EDT MON AUG 5 2002 AT 700 PM...THE NATIONAL WEATHER SERVICE DOPPLER RADAR IN GRAY MAINE INDICATED SCATTERED SHOWERS AND THUNDERSTORMS OVER MAINE AND NEW HAMPSHIRE. THE HEAVIEST THUNDERSTORM ACTIVITY WAS LOCATED OFF THE MAINE COAST NEAR WISCASSET. OTHER HEAVY SHOWER ACTIVITY WAS ALSO NOTED OVER GRAFTON AND MERRIMACK COUNTIES IN NEW HAMPSHIRE AND WAS MOVING WEST AT 15 TO 25 MPH. THESE SHOWERS AND THUNDERSTORMS CONTAIN HEAVY DOWNPOURS AND DANGEROUS LIGHTNING AND COULD CONTAIN HAIL AND BRIEFLY GUSTY WINDS. THOSE PERSONS OUT OF DOORS THIS EVENING SHOULD BE PREPARED TO SEEK SAFE SHELTER AT THE FIRST SIGN OF THREATENING SKIES AND BOATERS SHOULD BE PREPARED TO MAKE FOR SHORE AT THE FIRST SIGNS OF IMPENDING WEATHER.
The office that day
Everything else NWS Gray, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 9:04 PM EDT | Special Marine Warning | GYX | 56 min |
Nearby
Severe Thunderstorm Warnings in Maine, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.